Forums


General Discussions

First Migraine

  • By Tired321

    My mother has had migraines since she was a teenager, and although I knew they were heriditary, I was confident that had not inherited the headache gene since I’d made it until my 30s without ever having a migraine. I was wrong.

    It started 8 days ago with some dizziness and nausea that quickly turned to a headache. By the third day I was having what seemed to me to be serious congnitive problems. I couldn’t remember times or dates, I kept forgetting what I was doing or saying or what was said to me. During one doctor visit, I couldn’t make my hand sign my name. Occasionally I’m also getting numb hands, and lips are numb. I can seem to do the most basic of daily tasks.

    So far, I have been to my doctors office where I was given imitrex and an anti-inflamitory shot. I’ve been to the emergency room where I was given a brain scan (I still have one…thank God) and an IV cocktail of Benydryl, anti-nausea, and anti inflamitory. Then I saw the neurologist who gave me an IV of divalproex, and pills of the same for everyday. Nothing had done anything for me.

    I’m scared it will never go away. I’m scared I’m going to have a stroke. I keep reading that migraines are supposed to last 4-72 hours. What happened to that?!? I’m on day 8 with no relief in sight! Can anyone advise me about what I should do? Should I call the doctor again? Should I just wait? Is this normal? Is it dangerous? Will it ever go away? I feel beat down by this stupid headache!

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Tired 321,
    Yes, you should absolutely call the doctor again. It sounds like this is your first experience with a Migraine. It is not uncommon for them to last for weeks at a time for some people. There are a variety of other medications and drug therapies that can be tried since the first round hasn’t given you any relief.

    You could be put on a combination of preventative medications to try to stop the headaches, besides just the Depakote you are currently on. Did your neurologist give you an abortive medication to take when the pain is really bad? Examples are Imitrex, Frova, Maxalt…anything in the triptan family. For some people these drugs don’t work, but they are usually the first line of defense to abort a Migraine. Another option if triptans don’t help, is infusions of a medication called DHE. Sometimes a course of steroids can also help to fend off the Migraine. These are all options you should ask your doctor about. And if you use the search function on our website, you can find a ton of information on all of these drugs.

    The symptoms you are experiencing- confusion, numbness- are also experienced by many Migraineurs. They are clearly unpleasant and scary, but hopefully will subside when the headache goes away. Since you had an MRI, that would have ruled out if you had already experienced a stroke, so that’s a good thing. The numbness could also potentially be a side effect of the Depakote that you are taking. A lower dose may make these sensations go away. Telling your doctor about all of these symptoms is very important. Any changes you experience are vital in finding the medications that will work right for you, so don’t feel embarrassed to bring something up. You are your best advocate.

    And lastly, I’m glad you were able to see a neurologist so quickly during this attack. However, I encourage you to seek out a Headache Specialist. This is a neurologist who has special training in headache/ migraine medicine and can really give you the care you need. It may be difficult to get an immediate appointment with one of these doctors, so you should try finding one now. This link gives a list of all Specialists in the US.

    http://www.ucns.org/globals/axon/assets/10300.pdf

    Good luck to you and please let us know if you have any other questions!
    -Katie

    Reply Created with Sketch. reply
  • By Tired321

    Thank you Katie!
    I did end up calling my doctor again last night. They had already tried imitrex and maxalt on me with no results. Now I’m supposed to take one Frova a day for five days. I think it’s doing some good. I would assume that these things fade slowly rather than just suddenly disappearing. Still not 100%, but tomorrow is another day 🙂

    I can work through pain, but my biggest problem is my new word for the day – aphasia. Is it common for this to occur throughout the course of the migraine? I’m ok if I’m sitting on my couch not exerting any energy, but as soon as I try to do something crazy like grocery shopping, I feel only half conscious, I’m stumbling for words, and going numb.

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Yes, aphasia does occur for some people every time they have a Migraine. It’s probably not as common being nauseaous or seeing an aura, but it definitely occurs. Sounds like you feel like a zombie when you go out. I can relate. I also have trouble with words, but you may be having more trouble than I do. Sometimes I get confused very easily. Like where did I park my car or I put dishes in the wrong cabinets. It’s really frustrating and hard to describe to other people. And it can be scary.

    And aphasia can affect people in different ways and forms of severity. A few years ago, a reporter was in the middle of a live news segment when she experienced a Migraine and associated aphasia. She ended up speaking in jumbled, incomprehensible words.At the time, people feared she was having a stroke, but it was indeed a Migraine. This article may help you start some research on the topic.

    https://migraine.com/blog/what-does-aphasia-feel-like/

    I really hope you get some relief soon!
    -Katie

    Reply Created with Sketch. reply
  • By Kerri Kelly

    Hi Tired321. I’m so sorry about your newly-found migraine problems. Mine started almost 20 years ago and I am finally finding some relief. Over the years I went through all the abortive medications, and all of the preventative except Botox, which I have no desire to take. All of the abortive meds had side effects and the most effective preventative, Topamax, made my hair fall out. Even after taking an abortive and finding relief after about an hour, it would just come back the next day. This could go on for 3 weeks out of ever month on a bad month. I am now at the point where I do not work and we have moved into the country where there are no refineries and much less pollution. I completely stopped all migraine medications. After 20 years of experience with them, I knew this was right for me. I now have far fewer attacks, and am able to catch most of them very early on with Goody’s powder and/or allergy/sinus medicine for those caused by weather changes. This may seem unlikely to most migraine sufferers, because it is a general belief that only the big, expensive meds can help an attack. I believed this for almost 20 years, until I decided to move my focus away from the attacks and to the simple fact of enjoying life. I had given them too much power over me. After all, it is hard to not be consumed by constant intense head pain, nausea, vomiting, disruption in vision, haunting disgusting odors that do not exist, confusion, memory loss, extreme fatigue, IV infusions that didn’t work, and the inability to exist in a normal world (even taking a shower) without constant fear of another attack sparked off by a million triggers. It is possible, though. I certainly am not suggesting you stop your medications, but I will suggest finding small things you can control to minimize the attack or possibility of one. Then tackle the bigger triggers like environment and work/school. You will also need to be careful of not taking so much of the abortive medication that you start having rebound attacks. This is something important you should discuss this with your doctor. It took years before I had a doctor that actually thought it would be helpful to warn me of this. Finally, even though it can be difficult, keep a positive attitude and a thankful heart. That can be strong medicine even with the painful irrationalities of a migraine.

    I hope the best for you and a full, enjoyable life with few attacks!

    ~Kerri

    Reply Created with Sketch. reply